Florida, 2023

Damaging Winds in Florida, July 29 to 30, 2023

July 29 to 30, 2023 · NWS TAE · 12 events in 6 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 29, 2:52 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 29, 2:52 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
352 PM EDT Sat Jul 29 2023

......A PROLONGED PERIOD OF DANGEROUS HEAT ARRIVES TOMORROW...
IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER...

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Sunday)
Issued at 252 PM EDT Sat Jul 29 2023

Ongoing showers and thunderstorms with associated outflow boundaries
from this afternoon may persist into the early evening mainly across
the FL Panhandle/Western Big Bend. Convection should overall be on a
diminishing trend after sunset as daytime instability wanes. A
quiet, but muggy night is on tap as lows merely drop into the mid
70s away from the immediate coast.

There are two main concerns for tomorrow:

1) Dangerous heat - widespread peak feels-like temperatures ranging
from about 108-115 degrees. A strong, persistent ridge attempts to
build in from the west in response to a lifting area of low pressure
and associated weak upper trough currently over the Coastal
Carolinas. Mid-level thickness values are expected to rise, which
should allow high temperatures to soar into the mid-upper 90s, while
widespread 70s dew points push heat indices closer to the 110s.
Since convection aims to get a later start compared to today, it
should allow most land areas to be unimpeded from cooking into the
afternoon.

2) Severe weather - a broad-brushed Marginal Risk (level 1 of 5)
across the Deep South. The Tri-State area is expected to be under
the often worrisome NW flow regime that tends to act as a "conveyor
belt" for funneling in upstream MCSs. Remnant outflow from one
currently moving across the TN Valley likely acts a forcing
mechanism for convection tomorrow. Additional development should
occur along the seabreeze, followed by future mesoscale boundary
interactions. The seasonably moist/unstable environment will be
supportive of robust thunderstorms capable of strong to isolated
damaging wind gusts, frequent lightning, small hail, and heavy
downpours.

&&

.SHORT TERM...
(Sunday Night through Wednesday Night)
Issued at 252 PM EDT Sat Jul 29 2023

Rather active time frame with continued dangerous heat and MCS's
making runs at the region. Deep level ridging centered just to our
west will lock in northwest flow aloft. This acts in suppressing
the sea breeze, reducing PoPs, and allowing high temperatures to
reach the middle and upper 90s. A prolonged period of heat
indices in excess of 108 deg is increasing likely through at least
Wednesday, especially in the FL Counties, where heat indices at
or greater than 113 deg are possible on Monday.

Will also have to watch several MCS's in the northwest flow aloft
that may enter the region late this weekend into midweek, as early
as Sunday Night. Strong mid-level winds could favor severe weather
if these materialize, especially Tuesday and Wednesday, while MCS
timing is also uncertain, PoPs would need to be adjusted upward.
The silver lining would be greater cloud cover/higher PoPs with
any MCS would punctuate the heat if it coincides with max daytime
heating.

&&

.LONG TERM...
(Thursday through Saturday)
Issued at 252 PM EDT Sat Jul 29 2023

Not a whole lot of change in the pattern between Thursday and
Saturday. Deep layer ridging is expected to flatten out a bit, with
the westerlies gradually shifting northward. There is still the
potential for excessive heat, albeit lower compared to earlier in
the week. Cannot rule out another MCS into at least Thursday, when
the flow aloft is still robust, with severe weather possible.

&&

.AVIATION...
(18Z TAFS)
Issued at 252 PM EDT Sat Jul 29 2023

Main focus for this afternoon is convection. A persistent cluster of
gusty t-storms continues to push south towards the FL/GA border.
This activity has already impacted ABY/VLD and looks affect TLH
next. Add'l storms aim to form along the seabreeze and interact
w/ongoing cells into the early evening for which TLH/ECP will be
susceptible to. Confidence is lower at DHN/ABY, but maintained VCTS
for the next few hrs. Precip should dwindle after sunset, paving the
way for a quiet rest of the period.

&&

.MARINE...
Issued at 252 PM EDT Sat Jul 29 2023

Relatively flat seas today into tonight. Westerly winds increasing
on Sunday will build wave heights to 1 to 2 feet, possibly 3 feet
near the inlets of the Emerald Coast with the outgoing tide. Expect
these conditions to persist through at least Tuesday, with lighter
winds returning from mid to late week.

&&

.FIRE WEATHER...
Issued at 252 PM EDT Sat Jul 29 2023

The main concerns the next 3 days are dangerous heat, gusty/erratic
winds from thunderstorms, and high afternoon dispersions mainly
across the Wiregrass Region. Severe weather is possible tomorrow, in
addition to pockets of wetting rains. Otherwise, the continued
presence of a moist airmass should keep any fire threats minimal.

&&

.HYDROLOGY...
Issued at 252 PM EDT Sat Jul 29 2023

Precipitation will be below average, other that isolated higher
amounts in thunderstorms over the next week. As such, no land or
riverine flooding issues are anticipated.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   94  77  98  78 /  50  20  50  20
Panama City   92  80  94  81 /  40  10  30  20
Dothan        94  74  98  76 /  50  20  30  20
Albany        93  75  98  75 /  40  20  20  20
Valdosta      92  74  96  75 /  50  30  40  20
Cross City    93  78  96  79 /  50  20  60  30
Apalachicola  90  80  93  81 /  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory from 11 AM to 7 PM EDT Sunday for FLZ028-029-034-
     128-134.

     Excessive Heat Warning from 11 AM EDT /10 AM CDT/ to 7 PM EDT /6
     PM CDT/ Sunday for FLZ007>019-026-027-108-112-114-115-118-
     127.

GA...Heat Advisory from 11 AM to 7 PM EDT Sunday for GAZ120>131-
     142>148-155>161.

AL...Heat Advisory from 10 AM to 6 PM CDT Sunday for ALZ065>069.

GM...None.
&&

NEAR TERM...IG3
SHORT TERM...LF
LONG TERM....LF
AVIATION...IG3
MARINE...LF
FIRE WEATHER...IG3
HYDROLOGY...LF

In the hours before

Special weather statement, Jul 29, 2:54 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 PM EDT Sat Jul 29 2023

FLZ027-115-127-292045-
Coastal Wakulla FL-Coastal Franklin FL-Inland Wakulla FL-
354 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southwestern Wakulla
and northeastern Franklin Counties through 445 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Crawfordville, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sopchoppy, Alligator Point, Saint Teresa, Bald Point, Panacea-Wakulla
Airport, Mcintyre, Tully, Panacea, Shell Point, Medart, Buckhorn,
Spring Creek, Liveoak Island and Curtis Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2985 8435 2999 8458 3000 8455 3001 8455
      3002 8456 3002 8457 3004 8460 3016 8437
      3006 8426
TIME...MOT...LOC 1953Z 041DEG 12KT 3007 8439

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

73-YOUNG
Special weather statement, Jul 29, 2:59 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
259 PM CDT Sat Jul 29 2023

ALZ066-067-292045-
Dale AL-Henry AL-
259 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northeastern Dale
and northwestern Henry Counties through 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Texasville, or 8 miles northwest of Abbeville, moving south at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Barefield Crossroads, Murphy Station, Bells Crossroads,
Clopton, Dancey, Edwin, Capps, Bertha and Snells Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 8541 3171 8532 3170 8529 3145 8528
      3153 8553 3162 8547 3162 8542
TIME...MOT...LOC 1958Z 014DEG 10KT 3165 8536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Local storm report, Jul 29, 3:17 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
417 PM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Tstm Wnd Dmg     2 NNW Cairo             30.90N 84.22W
07/29/2023                   Grady              GA   911 Call Center

            Tree down on US-84 just outside the city
            limits of Cairo. Time estimated by radar.

&&

KGG
Local storm report, Jul 29, 3:19 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
419 PM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Tstm Wnd Dmg     Boydville               30.88N 84.36W
07/29/2023                   Grady              GA   911 Call Center

            Tree down at Boydville Road and US-84. Time
            estimated by radar.

&&

KGG
Special weather statement, Jul 29, 3:25 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
425 PM EDT Sat Jul 29 2023

ALZ069-GAZ142>144-155-156-292115-
Houston AL-Miller GA-Decatur GA-Baker GA-Seminole GA-Early GA-
425 PM EDT Sat Jul 29 2023

...Strong thunderstorms will impact portions of southeastern Houston,
north central Decatur, Miller, southwestern Baker, southern Early and
northern Seminole Counties through 515 PM EDT/415 PM CDT/...

At 424 PM EDT/324 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Columbia
to near Donalsonville to 6 miles southeast of Colquitt. Movement was
south at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colquitt, Donalsonville, Gordon, Iron City, Damascus, Brinson, Jakin,
Saffold, Ausmac, Babcock, Crosby, Little Hope, Mayhaw, Decatur Co
A/P, Boykin, Riverturn, Sharphagen, Donaldsonville A/P, Farley
Nuclear Plant and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3136 8462 3099 8450 3094 8481 3098 8501
      3100 8500 3100 8512 3122 8512 3126 8485
TIME...MOT...LOC 2024Z 357DEG 6KT 3114 8504 3109 8484 3113 8464

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, Jul 29, 4:02 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
502 PM EDT Sat Jul 29 2023

FLZ015-026-115-292145-
Inland Franklin FL-Liberty FL-Coastal Franklin FL-
502 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern Liberty
and northeastern Franklin Counties through 545 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Carrabelle, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrabelle, Carrabelle Beach, Morgan Place, Turkey Point, Royal
Bluff, High Bluff, Yent Place, Lanark Village and St George Island St
Pk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2999 8499 3007 8463 3006 8463 3007 8462
      3006 8461 3004 8460 3004 8459 3002 8457
      3002 8456 2989 8446 2966 8476
TIME...MOT...LOC 2102Z 056DEG 13KT 2997 8464

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCW

The radar

The Tallahassee radar (KTLH), 52 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 29, 4:14 PM EST
Where
Franklin County, 3.59 mi W of McIntyre
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
29.980, -84.580

Fallen trees or limbs resulted in a power outage along Jeff Sanders Road.

Thunderstorm Wind, Wakulla

When
July 30, 3:53 PM EST
Where
Wakulla County, 1.38 mi WNW of Hilliardville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.290, -84.410

Trees were blown down on Bloxham Cutoff Road.

Thunderstorm Wind, Leon

When
July 30, 4:03 PM EST
Where
Leon County, 4.19 mi S of Fort Braden
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.360, -84.540

A tree was blown down at National Forest Road 307.

Thunderstorm Wind, Leon

When
July 30, 4:22 PM EST
Where
Leon County, 0.6 mi E of Governors Square Mall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.430, -84.240

A tree was blown down on St Augustine Road at Paul Russell Road.

Thunderstorm Wind, Leon

When
July 30, 4:34 PM EST
Where
Leon County, 0.6 mi E of Indian Head Acres
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.420, -84.240

A tree was blown down at Old St Augustine Road and Hendrix Road.

Thunderstorm Wind, Leon

When
July 30, 4:41 PM EST
Where
Leon County, Lake Ella
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.460, -84.270

A tree was blown down at East 6th Ave and Beard Street.

Thunderstorm Wind, Leon

When
July 30, 4:42 PM EST
Where
Leon County, 1.79 mi W of Levy Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.460, -84.320

A tree was blown down at Ocala Road and Rumba Way.

Thunderstorm Wind, Leon

When
July 30, 4:50 PM EST
Where
Leon County, 1.38 mi S of Bradfordville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.550, -84.220

A tree was blown down at Paces Ferry and Moores Mill Road.

Thunderstorm Wind, Holmes

When
July 30, 4:48 PM CST
Where
Holmes County, Izagora
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.910, -85.840

Power lines were blown down on County Highway 179.

Thunderstorm Wind, Holmes

When
July 30, 4:58 PM CST
Where
Holmes County, 1.5 mi SSE of Gritney
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.810, -85.820

A tree and power lines were blown down on Boat Ramp Road.

Thunderstorm Wind, Jackson

When
July 30, 5:15 PM CST
Where
Jackson County, 2.37 mi E of Richter Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.830, -85.460

A couple of trees were blown down on Lovewood Road.

Thunderstorm Wind, Walton

When
July 30, 5:31 PM CST
Where
Walton County, 1.38 mi N of Choctaw Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.480, -86.340

Trees were blown down in Choctaw Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122649, 1122650, 1122651, 1122653, 1122654, 1122655, 1122656, 1122658, 1122657, 1122659, 1122660, 1122661.